Wisconsin, 2007

Lightning Strikes in Wisconsin, May 1, 2007

May 1, 2007 · NWS MKX · 2 events in 2 counties and zones

Scattered thunderstorms resulted in a couple lightning fires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms resulted in a couple lightning fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 30, 8:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 30, 8:59 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 PM CDT MON APR 30 2007

.UPDATE...
CANCELLED THE WATCH AS ELEVATED MCS MOVED EAST OF WATCH AND NEW
BATCH OF STORMS IN NORTHWEST WISCONSIN REMAINS NORTH AND WEST OF
AREA FOR A WHILE.

CERTAINLY COULD BE MORE SMALL HAIL LATER TONIGHT THOUGH HOPEFULLY
LAPSE RATES TOOK A BEATING FROM FIRST ROUND OF STORMS. WE DID NOT
GET MUCH FROM FIRST ROUND SO HOPEFULLY HAIL WILL REMAIN IN THE PEA
TO MARBLE RANGE OVERNIGHT.

DID SOME COSMETIC CHANGES TO GRIDS AND ZONES THROUGH 12Z GIVEN
AFFECTS OF CONVECTIVE COLD POOL. TRIMMED POPS IN THE SOUTHWEST
SINCE ACTIVITY SHOULD REMAIN ELEVATED WELL NORTH OF SURFACE FRONT
IN STRONG ISENTROPIC ASCENT IN 850-700 MB LAYER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

CRAVEN/02
Hazardous weather outlook, Apr 30, 8:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
950 PM CDT MON APR 30 2007

WIZ046-047-051-052-056>060-062>072-010945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
950 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM
THE DELLS TO MILWAUKEE.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE TO
THE SOUTH OF THE LINE.  SEVERE WEATHER IS NOT EXPECTED...THOUGH
SMALL HAIL MAY OCCUR WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FOR SOUTH CENTRAL WISCONSIN
SATURDAY NIGHT...AND FOR ALL OF SOUTHERN WISCONSIN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

LMZ643>646-665-010945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
950 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...ESPECIALLY NORTH
OF NORTH POINT LIGHTHOUSE.  SMALL HAIL IS POSSIBLE ALONG WITH WIND
GUSTS TO 25 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY.

WWW.WEATHER.GOV/MKX

CRAVEN

In the hours before

Special weather statement, Apr 30, 7:35 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 PM CDT MON APR 30 2007

WIZ046-047-051-052-056>060-062>072-010235-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
835 PM CDT MON APR 30 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTH CENTRAL AND
SOUTHWEST WISCONSIN...

SEVERE THUNDERSTORM WATCH NUMBER 204 REMAINS IN EFFECT FOR SOUTH
CENTRAL WISCONSIN COUNTIES OF IOWA...DANE...SAUK..COLUMBIA...AND
MARQUETTE COUNTIES UNTIL MIDNIGHT.

SCATTERED THUNDERSTORMS EXTENDING IN A LINE FROM SPRING GREEN...TO
MADISON...TO WATERTOWN...TO NORTH OF MENOMONEE FALLS CONTINUE TO
MOVE EAST SOUTH EAST AT 30 MPH. THESE STORMS WILL MAINLY
AFFECT THE AREA AROUND AND JUST NORTH OF INTERSTATE 94 FROM MADISON
TO MILWAUKEE THROUGH 930 PM.

THE MAIN SEVERE WEATHER HAZARD ASSOCIATED WITH THESE STORMS IS LARGE
HAIL. DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL ACCOMPANY
THE STORMS.

MOTORISTS SHOULD WATCH OUT FOR PONDING WATER ON ROADS AND LOW
VISIBILITIES DRIVING THROUGH OR NEAR THESE STORMS.

KRR
Local storm report, Apr 30, 7:42 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
842 PM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 SW WATERTOWN          43.18N 88.74W
04/30/2007  M0.50 INCH       JEFFERSON          WI   TRAINED SPOTTER

&&

GD
Special weather statement, Apr 30, 7:55 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855 PM CDT MON APR 30 2007

WIZ046-047-051-052-056>060-062>072-010235-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
855 PM CDT MON APR 30 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHCENTRAL
WISCONSIN...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE SOUTH CENTRAL
WISCONSIN COUNTIES OF IOWA...DANE...SAUK..COLUMBIA...AND MARQUETTE
COUNTIES UNTIL MIDNIGHT.

SCATTERED STRONG THUNDERSTORMS EXTEND ALONG AND JUST NORTH OF
INTERSTATE 94 FROM EAST OF MADISON TO DELAFIELD. THESE STORMS WERE
MOVING EAST SOUTH EAST AT 30 MPH AND HAVE A HISTORY OF PRODUCING
SMALL HAIL. THE CITIES OF WAUKESHA..BROOKFIELD...JEFFERSON AND
JOHNSON CREEK WILL BE AFFECTED BY THESE THUNDERSTORM BY 930 PM.

THE MAIN SEVERE WEATHER HAZARD ASSOCIATED WITH THESE STORMS IS LARGE
HAIL TO THREE QUARTER INCH DIAMETER. FREQUENT DANGEROUS LIGHTNING AND
HEAVY DOWNPOURS ALSO ACCOMPANY THE STORMS.

MOTORISTS SHOULD EXERCISE CAUTION DRIVING THROUGH OR NEAR THESE
STORMS.

KRR
Local storm report, Apr 30, 8:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
925 PM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             MILWAUKEE               43.06N 87.97W
04/30/2007  E0.25 INCH       MILWAUKEE          WI   TRAINED SPOTTER

            DOWNTOWN MILWAUKEE.

0920 PM     HAIL             MILWAUKEE               43.06N 87.97W
04/30/2007  M0.25 INCH       MILWAUKEE          WI   NWS EMPLOYEE

            UNIVERSITY OF MILWAUKEE.

&&

GD
Local storm report, Apr 30, 8:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 PM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             8 N ELKHORN             42.79N 88.54W
04/30/2007  M0.50 INCH       WALWORTH           WI   TRAINED SPOTTER

&&

GD
Local storm report, Apr 30, 8:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
940 PM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             WATERFORD               42.76N 88.22W
04/30/2007  E0.50 INCH       RACINE             WI   CO-OP OBSERVER

            DIME SIZED HAIL AND 20 MPH WINDS.

&&

CRAVEN

The radar

The Milwaukee radar (KMKX), 92 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Fond du Lac

When
May 1, 12:00 AM CST
Where
Fond du Lac County, 3.7 mi NNW of Brandon
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.779, -88.798

Lightning struck an older home that was subsequently destroyed by a fire. No one was at home at that time.

Lightning, Ozaukee

When
May 1, 4:40 AM CST
Where
Ozaukee County, 1.7 mi W of Saukville
Property damage
$75,000
Reported by
Newspaper
Coordinates
43.380, -87.964

Lightning struck a barn that was subsequently destroyed by a fire. All of the animals escaped, and stored tools were saved. Only a minor amount of hay was lost.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35506, 35663.